MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery (on (b)(6) 2025) on the lumbosacral spine for a posterior fusion of vertebrae l5-s1, due to spondylolisthesis, with intended placement of 4 screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.1.During the procedure, the surgeon discovered that the third k-wire placed with the aid of navigation deviated from its intended position (at right l5, lateral by ca.3-5mm).According to the surgeon (treating clinician): the deviation of the third k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position (and the remaining fourth k-wire placed) (without navigation) at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the deviating k-wire placement, surgery/anesthesia time was not prolonged.There was no actual harm/negative clinical effect to the patient due to the deviating k-wire placement.No further medical/surgical remedial actions were necessary, done or planned for this patient as a result of the deviating k-wire placement, nor did the patient require a prolongation of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a k-wire was placed in the patient's spine in a different position than intended with brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of the third k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position (and the remaining fourth k-wire placed) (without navigation) at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the deviating k-wire placement, surgery/anesthesia time was not prolonged.There was no actual harm/negative clinical effect to the patient due to the deviating k-wire placement.No further medical/surgical remedial actions were necessary, done or planned for this patient as a result of the deviating k-wire placement, nor did the patient require a prolongation of hospitalization.H6: the device evaluation is currently ongoing.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes were created and k-wires placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): -the deviation of the third k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and (after one attempt to replace it with aid of navigation, which led to the same deviation) the k-wire was corrected to its intended position without aid of navigation at the very same surgery -the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery -there was no direct (or increased) risk of harm to a critical structure due to the deviating k-wire placement, also not due to surgery/anaesthesia time prolonged by 30 min -there was no actual harm/negative clinical effect to the patient due to the deviating k-wire placement -no further medical/surgical remedial actions were necessary, done or planned for this patient as a result of the deviating k-wire placement, nor did the patient require a prolongation of hospitalization.H6: according to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root cause for the deviating pilot holes and k-wire placements with the aid of navigation in vertebra right l5 (initial placement and re-placement), shifted by ca.3-5mm laterally, is: - relative movements of the vertebra operated on (right l5) during the surgery in relation to the reference array fixated to right side of the sacrum, due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation (specifically malleting applied to the navigated pan during left l5 pilot hole creation): multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae - in combination with a not sufficiently rigid anatomical connection of the vertebra operated on, results in relative movements of the vertebra (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the registered pre/intra-operative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure, before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery (on (b)(6) 2025) on the lumbosacral spine for a posterior fusion of vertebrae l5-s1, due to spondylolisthesis, with intended placement of 4 screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.1.(in the same surgery, prior to the navigated part, a l5-s1 anterior fusion had been performed without aid of navigation.) during the procedure, the surgeon discovered that the third k-wire placed with the aid of navigation deviated from its intended position (at right l5, lateral by ca.3-5mm).According to the surgeon (treating clinician): -the deviation of the third k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and (after one attempt to replace it with aid of navigation, which led to the same deviation) the k-wire was corrected to its intended position without aid of navigation at the very same surgery -the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery -there was no direct (or increased) risk of harm to a critical structure due to the deviating k-wire placement, also not due to surgery/anaesthesia time prolonged by 30 min -there was no actual harm/negative clinical effect to the patient due to the deviating k-wire placement -no further medical/surgical remedial actions were necessary, done or planned for this patient as a result of the deviating k-wire placement, nor did the patient require a prolongation of hospitalization.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21855850
Report Number8043933-2025-00027
Device Sequence Number12737337
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number22268-01E
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2025
Supplement Date Received by Manufacturer03/20/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date05/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown